Alert archive / Iowa / Flash Flood Warnings in 1997

Flash Flood Warning 29, NWS Quad Cities, IA

August 17, 1997Keokuk County, Washington County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Aug 17, 1997, 1:04 AM CDT for Keokuk County, Washington County, Iowa. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1997, 1:04 AM CDT (06:04 UTC)
Expired
Aug 17, 1997, 7:50 AM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Keokuk County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6428 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6428 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
2.3
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 170605
FFWMLI
IAC107-183-171250-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 AM CDT SUN AUG 17 1997

* FLASH FLOOD WARNING FOR
  KEOKUK COUNTY - SOUTHEASTERN IOWA
  WASHINGTON COUNTY - SOUTHEASTERN IOWA

* UNTIL 750 AM CDT
 
* SOME STREAMS AFFECTED
  CEDAR CREEK
  COAL CREEK
  BRIDGE CREEK

* WEATHER SERVICE DOPPLER RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN
  HAS FALLEN ACROSS KEOKUK COUNTY...WITH 2 TO 3 INCHES IN WASHINGTON
  COUNTY...DURING THE PAST FEW HOURS.  THE HEAVIEST RAINS HAVE BEEN
  ACROSS THE SOUTHERN HALF OF KEOKUK COUNTY AND THE NORTHEAST
  PORTION OF WASHINGTON.  THE NORTH SKUNK AND SKUNK RIVERS WILL
  RISE TO NEAR BANKFULL LATE TONIGHT AND EARLY SUNDAY DOWNSTREAM OF
  OSKALOOSA AND SIGOURNEY.

* FORECAST CONDITIONS
  THUNDERSTORMS WILL CONTINUE WITH STEADY MODERATE TO HEAVY RAIN
  EXPECTED OVER THE NEXT FEW HOURS.  AN ADDITIONAL 1 TO 2 INCHES
  OF RAIN IS LIKELY.

LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.

REA/TEH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 12:10 AM CDT, 54 minutes earlier.

Area forecast discussion, Aug 17, 12:10 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT SUN AUG 17 1997

THE TRANSITION FROM SEVERE TO FLASH FLOOD IS WELL UNDERWAY OVER THE CWA.
88D ESTIMATES OF 3 TO 4 INCHES OF RAIN LOOK PRETTY REASONABLE GIVEN THE
LACK OF HAIL REPORTS TONIGHT.  PROFILER DATA INDICATES THE LOW-LEVEL
JET IS FIRING UP INTO SOUTH-CENTRAL IA.  STRONG SURFACE MOISTURE FLUX
CONVERGENCE SUPPORTS ONGOING CONVECTION.  TRAINING IS OCCURRING IN SOME
AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAIN.  THUS HAVE ISSUED A FLASH
FLOOD WATCH FOR CWA ALONG AND SOUTH OF I-80.  THANKS TO DMX AND LOT FOR
COORDINATION.

WOLF

In the hours before

Special weather statement, Aug 16, 11:25 PM CDT, 1 hour 39 minutes before
IAZ052-064>068-077-078-088-089-099-ILZ015-024>026-170530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT SAT AUG 16 1997

...STRONG WINDS AND HEAVY RAINS EXPECT ACROSS PARTS OF EASTERN IOWA
AND NORTHWEST ILLINOIS THROUGH THE EARLY MORNING HOURS...

DOPPLER RADAR AT 1120 PM INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING IN AN ARCH FROM WEST BRANCH TO MUSCATINE TO BURLINGTON.
THIS LINE OF STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH AND VERY
HEAVY RAIN.  FREQUENT TO CONTINUOUS LIGHTNING CAN ALSO BE EXPECTED.

OVER AN INCH OF RAIN HAD FALLEN IN IOWA CITY IN 20 MINUTES AS THIS
LINE PASSED THROUGH.  PERSON LIVING IN LOW LYING AND URBAN AREAS AS
WELL AS ALONG SMALL STREAMS SHOULD BE ON THE LOOKOUT FOR STREET AND
LOWLAND FLOODING.

TEH/BLH
Special weather statement, Aug 16, 11:25 PM CDT, 1 hour 39 minutes before
IAZ052-064>068-077-078-088-089-099-ILZ015-024>026-170530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 PM CDT SAT AUG 16 1997

...STRONG WINDS AND HEAVY RAINS EXPECT ACROSS PARTS OF EASTERN IOWA
AND NORTHWEST ILLINOIS THROUGH THE EARLY MORNING HOURS...

DOPPLER RADAR AT 1120 PM INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING IN AN ARCH FROM WEST BRANCH TO MUSCATINE TO BURLINGTON.
THIS LINE OF STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH AND VERY
HEAVY RAIN.  FREQUENT TO CONTINUOUS LIGHTNING CAN ALSO BE EXPECTED.

OVER AN INCH OF RAIN HAD FALLEN IN IOWA CITY IN 20 MINUTES AS THIS
LINE PASSED THROUGH.  PERSON LIVING IN LOW LYING AND URBAN AREAS AS
WELL AS ALONG SMALL STREAMS SHOULD BE ON THE LOOKOUT FOR STREET AND
LOWLAND FLOODING.

TEH/BLH
Local storm report, Aug 16, 11:40 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1106 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0537 PM    MONMOUTH                  IA   FUNNEL CLOUDS
08/16/97   JACKSON                        NUMEROUS SITINGS

0634       MORRISON                  IL   FUNNEL CLOUD
08/16/97   WHITESIDE                      NUMEROUS REPORTS

0629 PM    2 S MORRISON              IL   FUNNEL CLOUD
08/16/97   WHITESIDE

0713 PM    3 NW CLINTON              IA   FUNNEL CLOUD
08/16/97   CLINTON

0715 PM    OVR PRINCETON             IA   FUNNEL CLOUD
08/16/97   SCOTT

0755 PM    PROPHETSTOWN              IL   0.50 INCH HAIL
08/16/97   WHITESIDE

0755 PM    2 S PROPHETSTOWN          IL   FUNNEL CLOUD
08/16/97   WHITESIDE

0805 PM    SPRUCE HILLS & MAGNOLIA IN BETTONDORF
                                     IA   FUNNEL CLOUD
08/16/97   SCOTT

0805 PM    I-80 & 35TH LE CLAIRE     IA   FUNNEL CLOUD
08/16/97   SCOTT

0818 PM    SPICER AVE S OF I-80 1 E OF HIGHWAY 38 WILTON AREA
                                     IA   FUNNEL CLOUD
08/16/97   CEDAR

0845 PM    JUST W & S OF GALVA       IL   FUNNEL CLOUD
08/16/97   HENRY

0550 PM    ONSLOW                    IA   FUNNEL CLOUDS
08/16/97   JONES                          NUMEROUS SITINGS

0730 PM    MORRISON                  IL   FUNNEL CLOUD
08/16/97   WPHITESIDE

0748 PM    VICINITY ELDRIDGE         IA   FUNNEL CLOUD
08/16/97   SCOTT
Local storm report, Aug 16, 11:52 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1123 PM    MUSCATINE                 IA   0.91 RAIN IN 15 MINUTES
08/16/97   MUSCATINE
Local storm report, Aug 16, 11:54 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1h123 PM    MUSCATINE                 IA   0.91 RAIN IN 15 MINUTES
08/16/97   MUSCATINE
Local storm report, Aug 17, 12:39 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 AM CDT SAT AUG 16 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1R230 AM    LOWDEN                    IA   HEAVY RAIN
08/16/97   CEDAR                          1.50 INCH RAIN IN 1 HOUR
                                          REPORTED BY CO-OP OBSERVER

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:43 PM CDTTornado WarningDVNScott32 min
Aug 16, 8:21 PM CDTTornado WarningDVNCedar59 min
Aug 16, 8:35 PM CDTTornado WarningDVNMuscatine65 min
Aug 16, 9:28 PM CDTTornado WarningDVNJohnson, Washington47 min
Aug 16, 9:33 PM CDTTornado WarningDVNMuscatine62 min
Aug 16, 10:31 PM CDTFlash Flood WarningDVNMuscatine5 hr
Aug 17, 12:27 AM CDTFlash Flood WarningDVNCedar, Johnson8 hr

Nearby

Flash Flood Warnings in Iowa, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.